Virginia, 2016

Damaging Winds in Virginia, July 2, 2016

July 2, 2016 · NWS RNK · 4 events in 2 counties and zones

A frontal boundary was stalled across North Carolina for much of the day on July 2nd, supporting spotty showers and thunderstorms across southern Virginia. Westerly flow aloft was capping convection for much of the day, preventing storms from becoming very intense.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A frontal boundary was stalled across North Carolina for much of the day on July 2nd, supporting spotty showers and thunderstorms across southern Virginia. Westerly flow aloft was capping convection for much of the day, preventing storms from becoming very intense. However, a weak upper level disturbance passed east of the Blue Ridge during the late evening hours, causing the cap to erode and allowing a few thunderstorms to intensify to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 8:43 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 2, 8:43 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
943 PM EDT SAT JUL 2 2016

.SYNOPSIS...
A weak cold front has stalled across the Carolinas tonight. This
front will advance northward as a warm front on Monday.This
boundary will allow storms to track into the region Monday and
Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 940 PM EDT Saturday...

A combination of the RNK wrf-arw, HRRR and HIRESW-ARW-east seems
to capture tonight's convection the best. The NAM and GFS also continue
showers tonight into Sunday morning. In general, showers and
isolated thunderstorms will continue overnight into Sunday morning
especially along and east of the Blue Ridge mountains. A zonal
flow aloft will push convection eastward across the piedmont. A
weak shortwave and warm air advection over easterly flow will
likely expand showers in areal coverage and last through much of
the night across the foothills and piedmont counties. Rain falling
into this easterly flow will help enhance wedge-like environment
Sunday. Adjusted overnight temperatures a few degrees mainly in
the southwest mountains towards lamp guidance.

As of 628 PM EDT Saturday...

Made some minor adjustments to temperatures for this evening into
tonight. Temperatures were shaped initially with sfc obs and
trends, then leaned towards lav guidance. Used a blend of the Hiresw-
arw-east and HRRR for pops for this evening into tonight. This
captures the low level convergence and pull of moisture along the
Southern Blue Ridge mountains.

As of 330 PM EDT Saturday...

A surface front has stalled across the Carolinas today. This
afternoon, thunderstorms began to fire along this boundary and
were tracking east towards the coast. Over the forecast area, low
level winds are weak and out of the southeast. Showers began to
form around noon with the aid of an upslope component across NW
North Carolina and the Grayson Highlands. So far, none of these
storms have developed lighting. Despite having some modest CAPE, a
warm cap around 9 kft should keep these showers from becoming to
intense this evening. However, with abundant moisture in the
region (dew points in the mid 60s to lower 70s), some showers may
be heavy at times.

Overnight, zonal flow aloft will push showers east into the
piedmont. Couple this convection with a weak short wave and warm
air advection over easterly flow, showers will likely expand in
areal coverage and last through much of the night across the
foothills and piedmont counties. Rain falling into this easterly
flow will help enhance wedge-like environment Sunday, keeping
temperatures cooler than normal. High temperatures Sunday north of
highway 460 could be around 10F cooler than normal, while south
will range from near normal to 5F cooler than normal. With these
cooler temperatures, the threat for severe weather has been
downgraded from marginal to general thunderstorms. With a
southwesterly jetlet in the vicinity, some heavy downpours are
possible across the south with PWATS increasing to nearly 2
inches.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 PM EDT Saturday...

During this portion of the forecast a stalled west-east oriented
frontal boundary will slowly lift north of the region. While this
is occurring, an area of low pressure will progress from the
Central Plains states into the Ohio Valley. The result will be a
generous coverage of showers and storms across the region, most
particular in areas nearest the frontal boundary. As the boundary
lifts north, so will the focus for the best coverage until about
Tuesday. By Tuesday, the cold front associated with the arriving
low will make its way towards and then into and cross the forecast
area. This will refocus our best chances to precipitation to the
western sections of the region, then into eastern sections by
Tuesday evening with the passage of this cold front. Isolated to
scattered showers will lingering into the overnight hours Tuesday
night.

This scenario offers a Monday that may prove to be an active
weather day. Heavy precipitation is a concern primarily across
northern sections of the region. Outside of widespread cloud
cover, southern sections will have the best chance of significant
daytime heating, and this region will have a better potential for
strong to severe storm activity.

Temperatures during this portion of the forecast will trend
milder each day, with readings on Tuesday being about five degrees
above normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 255 PM EDT Saturday...

During this portion of the forecast, an upper ridge is progged to
develop across the mid and lower Mississippi River valleys.
Steering flow across our region will trend northwest, and we will
have the potential for multiple disturbances rounding the top of
this ridge and heading toward or into our region. This will keep
our forecast activity with daily chances of showers and storms.
Model guidances varies as to the path and timing of these
features, so confidence is which time period will have the
greatest potential is low. However, right not a consensus solution
would place Friday as the day with the best potential. Each day,
western sections will have a better chance than the east given the
trajectories of the disturbances, and northwest subsidence flow
across the Piedmont.

Temperatures will continue to climb higher the remainder of the
week and into the start of the upcoming weekend. By
Friday/Saturday temperatures will average five to ten degrees
above normal.
AT JUL 2 2016

.SYNOPSIS...
A weak cold front has stalled across the Carolinas tonight. This
front will advance northward as a warm front on Monday.This
&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 801 PM EDT Saturday...

A weak cold front that crossed the Blue Ridge this afternoon
has stalled to our south across North Carolina tonight. The
afternoon convection which developed along and east of the Blue
Ridge mountains will diminish or dissipate with the loss of solar
heating this evening into tonight. Otherwise will maintain VFR
outside of any convection but with more VFR cumulus canopy
especially southern sections where will be closer to the front.

A wave along the front to the south may keep some convection
going just north of the front tonight with best coverage east of
the Blue Ridge overnight. Since uncertainty as to the extent of
coverage will only include a SHRA vicinity mention in spots.

However, model trends suggest potential for rather widespread
MVFR to ocnl IFR cigs in all locations excluding KBLF. Ceilings
will lower to sub-VFR with at pockets of MVFR/ifr conditions in
fog. The front will remain stalled over the region Sunday with
scattered mvfr showers and thunderstorms expected.

Medium to high confidence in ceiling and visibilities during the
taf period. High confidence in winds during the taf period.

Extended discussion...

The front will remain stalled over the region Sunday night into
Tuesday which may yield some heavier rain and storms at times as
complexes of showers and thunderstorms spill east. Overall VFR
outside storms except more widespread sub-VFR possible later
Sunday into Wednesday, and at night with fog/low clouds.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...KK/RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/RCS
Hazardous weather outlook, Jul 2, 2:45 PM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SAT JUL 2 2016

VAZ007-009>014-018-023-035-046-047-WVZ042>044-031945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-BOTETOURT-
AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
345 PM EDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY. SOME THUNDERSTORMS COULD BECOME SEVERE PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. FLASH FLOODING WILL ALSO BE POSSIBLE
IN AREAS OF HEAVIER RAINFALL AND PERSISTENT THUNDERSTORMS.

DURING THE REMAINDER OF THE PERIOD...WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-022-032>034-043>045-058-059-031945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
345 PM EDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY AND TUESDAY. A FEW OF THE STORMS COULD BECOME SEVERE AND
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. LOCALIZED FLOODING OR
FLASH FLOODING WILL ALSO BE POSSIBLE IN THE AREAS OF STRONGER AND
MORE PERSISTENT THUNDERSTORMS.

FOR THE REMAINDER OF THE PERIOD...WIDESPREAD HAZARDOUS WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-024-WVZ507-508-031945-
ALLEGHANY VA-BATH-ROCKBRIDGE-EASTERN GREENBRIER-WESTERN GREENBRIER-
345 PM EDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY. THE MAIN THREAT WILL BE FROM VERY HEAVY RAINFALL WHICH
COULD LEAD TO FLOODING OR FLASH FLOODING. SOME THUNDERSTORMS
COULD ALSO BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND LARGE
HAIL.

DURING THE REMAINDER OF THE PERIOD...WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 7:25 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT SAT JUL 2 2016

VAZ044-045-058-059-030130-
CHARLOTTE-HALIFAX-CAMPBELL-PITTSYLVANIA-
825 PM EDT SAT JUL 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
CHARLOTTE...NORTHEASTERN PITTSYLVANIA...SOUTHERN CAMPBELL AND
NORTHWESTERN HALIFAX COUNTIES...

AT 824 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRETNA...MOVING EAST
AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HURT...
GRETNA...
BROOKNEAL...
PHENIX...
AND MT AIRY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3689 7947 3700 7948 3701 7947 3701 7946
      3702 7946 3703 7948 3706 7949 3706 7944
      3708 7943 3719 7871 3692 7867
TIME...MOT...LOC 0024Z 263DEG 28KT 3700 7940

KK
Special weather statement, Jul 2, 7:57 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT SAT JUL 2 2016

VAZ044-058-030130-
HALIFAX-PITTSYLVANIA-
857 PM EDT SAT JUL 2 2016

...A THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA AND WEST
CENTRAL HALIFAX COUNTIES...

AT 856 PM EDT...A STRONG THUNDERSTORM WAS OVER CHALK LEVEL...MOVING
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HALIFAX...
INGRAM...
JAVA...
LEDA...
AND CRYSTAL HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3690 7936 3690 7928 3692 7883 3675 7881
      3673 7924
TIME...MOT...LOC 0056Z 305DEG 12KT 3693 7929

JJM
Special weather statement, Jul 2, 9:08 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT SAT JUL 2 2016

VAZ017-033-043-030315-
HENRY-FLOYD-FRANKLIN-
1008 PM EDT SAT JUL 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN...EAST
CENTRAL FLOYD AND NORTHEASTERN HENRY COUNTIES...

AT 1007 PM EDT...A STRONG THUNDERSTORM WAS NEAR ENDICOTT...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN ALSO BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
SYDNORSVILLE...
FERRUM...
CALLAWAY...
AND SNOW CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3683 8007 3685 8008 3685 8010 3687 8023
      3702 8021 3704 7973 3677 7969
TIME...MOT...LOC 0207Z 273DEG 13KT 3692 8012

RAB

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
July 2, 9:14 PM EST
Where
Halifax County, 1.71 mi WNW of News Ferry to 1.67 mi WNW of News Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.693, -79.056

Two trees were blown down near the intersection of Route 683 and Route 680.

Thunderstorm Wind, Henry

When
July 2, 10:15 PM EST
Where
Henry County, 1.46 mi ESE of Figsboro to 1.74 mi ESE of Figsboro
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
911 Call Center
Coordinates
36.771, -79.826

Between fifteen and twenty large trees were blown down by thunderstorm winds across Dyers Store Road.

Thunderstorm Wind, Henry

When
July 2, 10:47 PM EST to 10:49 PM EST
Where
Henry County, 0.57 mi NNE of Axton to 1.86 mi ENE of Axton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.677, -79.715

A tree was blown down by thunderstorm winds onto a vehicle along the 2350 block of Sandy River Road. Another tree was down onto a power line along Holland Court Road near the intersection with Mountain Valley Road.

Thunderstorm Wind, Henry

When
July 2, 11:30 PM EST
Where
Henry County, 3.35 mi ENE of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.594, -79.812

A tree was blown down onto a power line in the 4850 block of Mitchell Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636980, 636977, 636978, 636979.